Q. When I read in your newsletter that PPIs like omeprazole can trigger an autoimmune rash, I almost fell out of bed. My husband has had an awful skin condition for six months. It began about two months after he started taking omeprazole for heartburn.

Doctors have been unable to diagnose it, despite many tests, and he’s been wondering if he’ll have it for the rest of his life. He will stop taking omeprazole immediately.

Fortunately I own your book on home remedies, and there are 12 pages devoted to heartburn. I’m sure at least one of the remedies will work.

I hope the rash will be gone in three months, but however long it takes, it’s far better to have something to try than to have no clue at all about what to do.

A. PPIs (proton pump inhibitors) are among the most widely prescribed drugs in the world. Millions swallow esomeprazole (the “purple pill” known as Nexium) or similar medications such as lansoprazole (Prevacid) or omeprazole (Prilosec) daily.

Although these acid suppressors have been available for nearly 25 years, there is nothing in the official prescribing information to warn doctors about an autoimmune skin condition called subacute cutaneous lupus erythematosus.

Danish dermatologists have linked such a widespread blistering rash to PPI use (British Journal of Dermatology, March, 2014). Stopping such drugs suddenly, however, can be challenging since rebound hyperacidity can cause horrific heartburn.

Our book, The People’s Pharmacy Quick & Handy Home Remedies, offers many non-drug approaches to controlling indigestion. It is available online (www.PeoplesPharmacy.com).

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Kahleen
    Reply

    That’s good to know. Thank you DC

  2. DM
    Reply

    I learned from the Dr. Oz show that taking Melotonin about an hour before bed would prevent acid reflux at nite. Works for me. Hopefully, it will help you.

  3. DC
    Reply

    I’ve been taking Prilosec daily for 9 months. Just had an endoscopy that confirmed chronic gastritis. Dr said to gradually cut back to Prilosec every other day and suggested a low/fat free, non spicy diet with limited tomato, caffeine and alcohol intake.
    About 2 months ago I developed a rash on my abdomen and back (20% coverage with little red dots). Been on antibiotics for 1 week with some improvement but it’s still there.
    Will be watching this site for any successful remedies.

  4. LH
    Reply

    This is very interesting. I do not normally have problems with heartburn, but when I was pregnant I had horrible nausea and developed heartburn on top of it and was not able to keep anything down. I took Nexium for a month with good effect, but then insurance would not cover it any longer.
    I switched to Prilosec and developed a strange itchy rash on my arms. I had severe itching and skin sensitivity with pregnancy already, but the rash was a new thing, and my doctor attributed it to the Prilosec.
    I stopped taking it, but the rash took several months to clear and even persisted after I delivered. As far as I know, I haven’t had any other long term consequences.

  5. JJ
    Reply

    Drinking 1 tablespoon of apple cider vinegar and 1 tablespoon raw honey in a mug of hot water with a meal can help digest food and avoid heartburn. There are several things that can heal the stomach lining and prevent heartburn as well. These include cabbage juice, aloe Vera juice and slippery elm bark. I also find digestive enzymes eliminate the heartburn.

  6. JKC
    Reply

    I knew someone years ago who had rheumatoid arthritis. When the then great new wonder drug-Tagamet-came out, her doctor, a rheumatologist at a major university medical center, told her never to take it, as someone with already auto-immune problems would be extra prone to developing drug-induced lupus. So there was some awareness, at least among doctors doing research. But there can be a world of difference between these specialists and your local doc.

  7. DTG in GA
    Reply

    I urge you to come off the medication gradually. I was on Zantac, started to gradually reduce the dosage, finally was off the Zantac. Then, a new situation began. I lost my voice…….for 3 months. Long story short, I am back on the Zantac only at night. It seems that the acid backs up when I lie down. I hope to find a natural remedy, and intend to try peppermint soon.

  8. Kahleen
    Reply

    Hopefully someone will comment with a remedy that can help you.

  9. HGB
    Reply

    I took Omeprazole and similar products for quite some time. This was suggested by a specialist and when I mentioned that the drugs were only to be used for 14 days, I was told that this was just a protection by the manufacturer of the drug against any law suits. I was informed that I needed to take this dug forever. After reading about the osteoporosis issues, and other side effects I decided– enough is enough.
    I cut down the Omeprazole by taking it every two days and then gradually cutting the dose in half. This was done after several weeks duration. I do not take it anymore.
    I don’t have any heartburn anymore and I’m delighted that I had the fortitude to stop. We all know that there is an interaction of the various drugs we take and by eliminating some of them, may make our life better. I feel the gastroenterologist and his nurse practitioner were only interested in their field of expertise and not in great scheme of things pertaining to my body.
    Let me add one thing yet, there are times when I relapse and eat the wrong foods late in the day. Then I must suffer and use regular antacids. When I expect a great meal such as Thanksgiving dinner, I take one of my remaining Omeprazole pills in the morning and this always works for me.

  10. alexis j.
    Reply

    would like to receive comments here. thanks.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.